Colorado, 2010

Damaging Wind in Colorado, July 19, 2010

July 19, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 4:48 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 4:48 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON JUL 19 2010

.DISCUSSION...
233 PM MDT MON JUL 19 2010

COMPLEX FORECAST CONTINUES WITH OCCASIONAL THUNDERSTORM
CHANCES...AND VARIABLE HIGH TEMPERATURES DEPENDING ON LOCATION
OF STATIONARY FRONT ACROSS FORECAST AREA. UPPER LEVEL HIGH
PRESSURE CENTERED JUST SOUTH OF FOUR CORNER REGION IS EXPECTED TO
PERSIST TODAY...WITH LARGE SCALE RIDGING EXTENDING NORTH ACROSS
THE HIGH PLAINS. THIS UPPER LEVEL HIGH IS PROGGED TO TRANSITION TO
A ZONAL PATTERN BY THE END OF THE WEEK...WITH RIDGING POSSIBLY
BUILDING BACK INTO THE REGION BY EARLY NEXT WEEK. DAY TO DAY
THUNDERSTORM PROBABILITIES WILL BE DEPENDENT ON FOCUS FROM
STATIONARY FRONT...AS WELL AS THE TIMING WEAK SHORTWAVE ENERGY
MIGRATING THROUGH THE MEAN FLOW...COMPLICATED BY POTENTIAL
THUNDERSTORM OUTFLOW INTERACTION WITH STATIONARY FRONT.

TEMPERATURE FORECAST IS ESPECIALLY TRICKY...WITH VERY LITTLE MODEL
AGREEMENT IN THE SHORT TERM. NAM HAS BEEN THE MOST AGGRESSIVE IN
ADVECTING COOLER H85 TEMPS NORTH OF STATIONARY FRONT INTO THE CWA
ADVERTISING HIGHS IN THE UPPER 70S TO UPPER 80S ACROSS THE CWA
TUESDAY AND WEDNESDAY...WHILE THE GFS H85 TEMPS SUPPORT UPPER
90S/LOW 100S. WITH THE DIFFICULTY IN DETERMINING EXACT FRONTAL
PLACEMENT AND STRENGTH OF TEMPERATURE ADVECTION ASSOCIATED BEHIND
THIS FRONT...THE ECMWF SEEMED TO BE THE BEST COMPROMISE...WITH
SEASONABLY WARM TEMPERATURES IN THE LOW TO MID 90S PERSISTING
THROUGH THE FORECAST PERIOD...AND 100 DEGREE TEMPERATURES POSSIBLE
SOUTH OF FRONT.

IN THE SHORT TERM...OUTFLOW FROM OVERNIGHT THUNDERSTORMS HAS
INTERSECTED STATIONARY FRONT PREVIOUSLY LOCATED APPROXIMATELY ALONG
THE I-70 CORRIDOR...AND IS PROGGED BY RUC TO STALL OVER THE
SOUTHERN PART OF THE CWA THIS EVENING. THIS OUTFLOW BOUNDARY HAS
RESULTED IN COOLING H7 TEMPS BY 2-3C TO A RANGE OF 14-15C ALONG
AND NORTH OF I-70. THIS IS ENOUGH TO INCREASE OVERALL
THUNDERSTORM CHANCES IN THESE AREAS...WITH LOCATIONS SOUTH OF I-70
POSSIBLY TOO CAPPED FOR MORE THAN ISOLATED THUNDERSTORMS. DECIDED
TO KEEP SLIGHT CHANCE POPS IN FORECAST DURING THE OVERNIGHT PERIOD
OVER NORTH AND EASTERN CWA...AS MODELS CONTINUE TO ADVERTISE LLJ
SUPPORT AND 1000-700MB CONVERGENCE AROUND 6Z OVER EASTERN PORTIONS
OF CWA. PATCHY FOG POTENTIAL ALSO EXISTS NORTH OF STATIONARY
FRONT...WHERE UPSLOPE FLOW WILL SUPPORT THE SATURATION OF THE LOW
LEVELS.

BY TUESDAY AND WEDNESDAY...THE RIDGE WILL BEGIN TO TRANSITION TO
A ZONAL PATTERN OVER THE HIGH PLAINS...AS THE UPPER LEVEL HIGH
CENTER MIGRATES EAST...EVENTUALLY SETTLING OVER THE SOUTHERN
MISSISSIPPI VALLEY. EMBEDDED SHORTWAVE TROUGHS WITHIN ZONAL FLOW
MAY LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE TUESDAY AND
WEDNESDAY EVENINGS...AS IT INTERACTS WITH STATIONARY FRONT
LINGERING AROUND THE CWA. THE EXACT POSITION OF THE STATIONARY
FRONT IS STILL IN QUESTION...SO KEPT POPS 30 TO 20 ACROSS THE CWA.

THUNDERSTORM POTENTIAL BECOMES DIFFICULT TO PIN DOWN BEYOND
WEDNESDAY...WITH STATIONARY FRONT CURRENTLY PROGGED TO RESIDE
SOUTH OF CWA...AND TIMING AND IMPACT OF WEAK SHORTWAVE TROUGHS IN
QUESTION. WITH THIS IN MIND...CURRENTLY THINK ANY THUNDERSTORM
ACTIVITY WILL BE WIDELY SCATTERED AND DIURNAL IN NATURE.

DR
&&

.AVIATION...
539 PM MDT MON JUL 19 2010

FOR 00Z TAFS...TWO MAIN CONCERNS FOR FORECAST PERIOD...POTENTIAL
EVENING THUNDERSTORMS AND POSSIBLE DEVELOPMENT OF IFR STRATUS DECK
TOWARDS 12Z. AREA OF CONVECTION IN NORTHEAST CO WILL CONTINUE TO
DRIFT TO THE SOUTHEAST. WHILE CELLS WILL BE RUNNING INTO A MORE
CAPPED AIRMASS...STRONG INSTABILITY PRESENT WHICH MAY BE ENOUGH TO
MAINTAIN A STORM OR TWO. COVERAGE AND CONFIDENCE TOO LOW TO
INCLUDE IN TAFS RIGHT NOW...BUT WILL MONITOR RADAR DATA FOR
TRENDS. OTHERWISE SHORT TERM MODELS ALL AGREEING ON STRATUS/FOG
DECK DEVELOPING TO THE NORTH OF FRONTAL ZONE OVERNIGHT...WHICH IS
SUPPORTED SOME WHAT BY SLOWLY EXPANDING MVFR DECK ACROSS NORTHEAST
COLORADO. LARGE DIFFERENCES IN TIMING AND PLACEMENT OF CLOUD
DECK...BUT THINK PROBABILITY HIGH ENOUGH TO WARRANT A MENTION AT
MCK AFTER 09Z.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 9:46 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON JUL 19 2010 /1146 AM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED HIGH BASED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON
AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE STRONG DOWNBURST
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
EVENING AND OVERNIGHT HOURS THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Goodland radar (KGLD), 59 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 19, 7:30 PM MST
Where
Yuma County, 5.93 mi SE of Beecher Is
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -102.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235815.